State-feedback control of systems with multiplicative noise via linear matrix inequalities. (English) Zbl 0877.93076

Summary: We consider LTI systems perturbed by parametric uncertainties, modeled as white noise disturbances. We show how to maximize, via state-feedback control, the smallest norm of the noise intensity vector producing instability in the mean square sense, using convex optimization over linear matrix inequalities. We also show how to maximize performance robustness, where performance is measured by expected output energy, with either bounded initial conditions and zero inputs (classical LQG cost), or zero initial conditions and deterministic inputs of bounded energy (a generalization of the \(H_{\infty}\) norm).


93C99 Model systems in control theory
93B52 Feedback control
15A39 Linear inequalities of matrices
93B35 Sensitivity (robustness)
Full Text: DOI


[1] Åström, K. J., Introduction to Stochastic Control Theory, (Math. in Science and Engineering, Vol. 70 (1970), Academic Press: Academic Press London) · Zbl 0537.93048
[2] Bensoussan, A., Stochastic Control of Partially Observable Systems (1992), Cambridge University Press: Cambridge University Press Cambridge · Zbl 0776.93094
[3] Bernstein, D., Robust static and dynamic output-feedback stabilization: deterministic and stochastic perspectives, IEEE Trans., AC-32, 1076-1084 (1987) · Zbl 0632.93056
[4] Bernstein, D.; Haddad, W., LQG control with an \(H_∞\) performance bound: a Riccati equation approach, IEEE Trans., AC-34, 293-305 (1989) · Zbl 0674.93069
[5] Boyd, S.; El Ghaoui, L.; Feron, E.; Balakrishnan, V., Linear Matrix Inequalities in Systems and Control Theory, SIAM Frontier Series (April 1994), to appear in
[6] El Bouhtouri, A.; Pritchard, A. J., Stability radii of linear systems with respect to stochastic perturbations, Systems Control Lett., 19, 29-93 (1992) · Zbl 0765.93077
[7] El Bouthouri, A.; Pritchard, A. J., A Riccati equation approach to maximizing the stability radius of a linear system by state feedback under structured stochastic Lipschitzian perturbations, Systems Control Lett., 21, 475-484 (1993) · Zbl 0794.93024
[8] El Ghaoui, L.; Balakrishnan, V.; Feron, E.; Boyd, S., On maximizing a robustness measure for structured nonlinear perturbations, (Proc. American Control Conf. (1992)), 2923-2924
[9] Fan, M. K.H.; Tits, A. L.; Doyle, J. C., Robustness in the presence of mixed parametric uncertainty and unmodeled dynamics, IEEE Trans., 36, 25-38 (1991) · Zbl 0722.93055
[10] Laub, A. J., A Schur method for solving algebraic Riccati equations, IEEE Trans., AC-24, 913-921 (1979) · Zbl 0424.65013
[11] McLane, P. J., Optimal stochastic control of linear systems with state- and control-dependent disturbances, IEEE Trans., 16, 292-299 (1971)
[12] Richter, S.; Scotteward Hodel, A., Homotopy methods for the solution of general modified algebraic Riccati equations, (Proc. IEEE Conf. on Decision and Control (1990)), 971-976
[13] Willems, J. L.; Willems, J. C., Feedback stabilizability for stochastic systems with state and control dependent noise, Automatica, 12, 277-283 (1976) · Zbl 0329.93036
[14] Willems, J. L.; Willems, J. C., Robust stabilization of uncertain systems, SIAM J. Control Optim., 21, 352-373 (1983) · Zbl 0519.93055
[15] Wonham, W. M., Optimal stationary control of a linear system with state-dependent noise, SIAM J. Control Optim., 5, 486-500 (1967) · Zbl 0218.49003
[16] Wonham, W. M., On a matrix Riccati equation of stochastic control, SIAM J. Control Optim., 681-697 (1968) · Zbl 0182.20803
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.